U.S. doctors online nowAsk doctors free
Sunnyvale, CA
A 48-year-old female asked:

Nuclear bone scan: can pepto bismol (bismuth subsalicylate) cause false positive results? false negative results? how likely @ just normal dose pepto (~1000 mg over 2 hours)?

3 doctor answers5 doctors weighed in
Dr. Edgar Mendizabal
Internal Medicine 55 years experience
No: The contrast is intravenous and is not interfered by ingested medications.
Dr. Bruce J. Stringer
Radiology 47 years experience
Yes: Pepto bismol (bismuth subsalicylate) contains bismuth which can block the gamma ray photons which form the bone scan image. As a result bones of the lumbar spine or pelvis can show areas of diminished activity (cold spots) on images acquired from the front (anterior) due to bismuth in the bowel. Routine instructions advise against taking pepto bismol (bismuth subsalicylate) for a week before the bone scan.
Dr. Gerald Mandell
Nuclear Medicine 52 years experience
can interfere: Do not take any medications with bismuth, such as pepto-bismol, for four days before the scheduled scan.Barium and bismuth can interfere with test results.These metals interfere with results of scan by absorbing some of gamma rays from radio tracer causing artifacts.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Nov 28, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.